Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX

June 15, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 5:45 PM CDT for Jeff Davis County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 5:45 PM CDT (22:45 UTC)
Expired
Jun 15, 1997, 6:35 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 152245 RRA
SVRMAF
TXC243-152335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
545 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WESTERN JEFF DAVIS COUNTY
 
AT 544 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 57 MILES WEST OF FORT DAVIS OR 21 MILES WEST OF
VALENTINE MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... VALENTINE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:58 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 2:58 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
255 PM CDT SUN JUN 15 1997

SHWRS HAVE DVLPD DURG THE PAST HR NR THE TX MTNS WITH MSTLY 20-30 DBZ
ECHOES OCCURRING ATTM ACR REEVES/PECOS COS. TOPS REMAIN BLO 30K FT
WITH MOVMT 240/30KT. 19Z SFC ANLYS/ADAP INDCS SWLY FLOW ACR FA WITH
DWPNTS LWR-MID 50S NRN AREAS AND LWR 60S S AND NO DISCERNABLE BNDRYS.
UPR LVL LOW CNTRD OVR SRN NV/EXTRM NWRN AZ WITH MODELS IN GOOD AGRMT
WITH THE LOCATION AND STRENGTH OF LOW. BELIEVE CNVTN ATTM RESULT OF
INCRG MID LVL WNDS AS SWRN U.S. LOW STARTING TO EJECT EWD. SHWRS/TSTMS
WILL BE POSSIBLE ACR ENTIRE FA TNGT. WOULD FAVOR WRN AREAS EARLY THIS
EVENING THOUGH WITH BETTER CHCS ACR CNTRL/ERN SECTIONS LATER AS ACTVTY
MOVS INTO BETTER LOW LVL MSTR. PROGS INDC LOW LVL FLOW E OF MTNS TO
BACK SMWHT THIS EVE THUS LOW CLDS POSSIBLE MAINLY E OF ERN NM/TX BDR
AFT MIDN. PER COORD WITH LBB WILL INCL ERN TIER OF COS (BORDEN-REAGAN)
WITH SVR MENTION WHERE BETTER CAPES/LOW LVL FLOW PROGD. AS UPR LOW
ACCELERATES EWD MON...UPWARD FORCING BECOMES ESTABLISHED ESPECIALLY
OVR NRN/ERN SECTIONS. SFC LOW FCST OVR NWRN TX MON AFTN WITH DRYLN
NR AMA-LBB-MAF LINE PER SWODY2. UPSHOT IS THAT SVR POTENTIAL MORE
FAVORABLE MON AFTN ACR ERN PERMIAN BASIN AS MID LVL COOLG WITH THE
APCHG TROF AND STG DAYTIME HEATING CREATE A VERY UNSTBL AMS AS LI/S
FCST BETWEEN MINUS 8-10 AND CAPES NEAR 3000 J/KG. POPS WILL REFLECT
BETTER CHCS E...AND ACTVTY LINGERING ERN SECTIONS MON NGT.

BF

MAF   65/91   40/30
CNM   61/91   40/20
MRF   56/84   30/20
P07   67/92   60/40

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:02 PM CDTFlash Flood WarningMAFBrewster3 hr
Jun 14, 7:12 PM CDTSevere Thunderstorm WarningMAFScurry33 min
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningMAFPresidio47 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningMAFPresidio47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.